Severe Colitis Reported in Child After Rituximab Treatment
First reported case of T-cell mediated colitis in child treated for nephrotic syndrome
MONDAY, June 21 (HealthDay News) -- Children treated with rituximab for nephrotic syndrome (NS) may be at risk for severe T-cell mediated ulcerative colitis, as demonstrated by a case study published online June 21 in Pediatrics.
Daniela S. Ardelean, M.D., of the University of Toronto, and colleagues report a case study of a pediatric patient treated with rituximab for NS who later developed severe ulcerative colitis. Rituximab is a B-cell depleting immunotherapy which is effective for treating steroid-dependent NS in children. Small studies have described adverse effects due to rituximab, including severe mucocutaneous reactions, fatal infusion reactions, progressive multifocal leukoencephalopathy, and bowel perforation. This is the first case of a pediatric patient being treated for NS developing post-rituximab colonic ulceration.
The child described in the case report developed deep ulcers throughout the colon, with marked elevations of inflammatory markers. Biopsy specimens of the colonic ulcers revealed infiltrates of CD8+ T lymphocytes. Steroid therapy successfully controlled the inflammation, and there was no evidence of chronic inflammatory bowel disease during two years of follow-up. The authors concluded that B-cell depletion, possibly accompanied by a viral infection, resulted in the severe inflammatory colitis described in the patient.
"We suggest that B-cell depletion with rituximab is efficacious for steroid-dependant NS in children. However, children may be at risk for developing an acute ulcerative, inflammatory gastrointestinal disease, possibly triggered by an infectious agent," the authors write.